Tornadoes · United States · North Dakota · 2007
EF0 tornado, Karnak, North Dakota, May 18, 2007
This EF0 tornado ran 0.1 miles across Griggs County on May 18, 2007, touching down at 6:52 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 18, 2007
- Touchdown
- 6:52 PM CDT (23:52 UTC)
- Lifted
- 6:53 PM CDT (23:53 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Griggs County
- Touchdown point
- 47.264, -98.127
- Lift-off point
- 47.264, -98.127
- Record number
- 0705181752-01
What the Weather Service recorded
Around 3 pm CST, a fairly strong cold front was located along a line from Devils Lake, ND, to Hallock, MN. Throughout the evening, this cold front slowly sagged southward. By 6 pm CST, the front had reached a line from New Rockford, ND, to Roseau, MN. At this time, Jamestown, ND, reported a temperature of 86 degrees, while Devils Lake had dropped to 66 degrees. By midnight, the front was located along a line from Bemidji (MN) to Fargo (ND) to 20 miles south of Jamestown (ND). Behind the front, the temperature dropped to 39 degrees in Devils Lake a couple hours after midnight. Large hail, tornadoes, and flash flooding occurred during this event.
The tornado was reported 8 miles north of Luverne on the Griggs side of the county line by a trained spotter.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at May 18, 3:20 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 18, 3:20 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 320 PM CDT FRI MAY 18 2007 .SHORT TERM... BIG CHALLENGES FOR THE FORECAST INCLUDE PRECIP TIMING TONIGHT AND MONDAY...TEMPERATURES FROM COLD PUSH FOR THE WEEKEND AND THE BOUNDARY RETURNING NORTHWARD SUN/MON. THIS AFTERNOON DWPTS HAVE RISEN TO THE MID 50S AHEAD OF APPROACHING TROUGH. MID LEVEL CAPPING HAS CAPPED THE ATMO THUS FAR. EXPECT MID LEVEL COOLING THIS EVENING TO REMOVE CAP AND INCREASE STEEP LAPSE RATES GIVING NEGATIVE SHOWALTERS. SHALLOW MOISTURE WILL LIMIT AREAL COVERAGE... HOWEVER MLCAPE VALUES AROUND 800-1200J/KG... 0-6KM BULK SHEAR 30 TO 40KTS INDICATE STORM MODE MOSTLY LIKELY WILL BE MULTICELL WITH SUPERCELLULAR FEATURES POSSIBLE. GIVEN LIMITED MOISTURE BIGGEST THREATS WILL BE HAIL AND DAMAGING WINDS ESPECIALLY WITH DCAPE VALUES BETWEEN 1000-1500J/KG. STRONG COLD FRONT WILL PUSH ACTIVITY TO THE SOUTH OVERNIGHT AND GIVE THE NORTHERN PLAINS A COOL WEEKEND UNTIL THE FRONT RETURNS NORTHWARD SUNDAY NIGHT. EXPECT ELEVATED CONVECTION SUNDAY NIGHT/MONDAY MORNING WITH 30 TO 40KT 85OMB COVERAGE... EXACT LOCATION AND TIMING WILL CONTINUE TO BE RESOLVED WITH FUTURE MODEL RUNS. MONDAY AFTERNOON CONVECTION AGAIN LIKELY WITH LOW PRESSURE IN THE DAKOTAS MOVING TO THE NE IN A MOIST AND UNSTABLE ATMOSPHERE. SYSTEM WILL MOVE SLOWLY AS THE UPPER LEVEL FLOW PARALLELS THE SFC FRONT. .LONG TERM (TUE-FRI)... MODELS IN AGREEMENT IN SHOWING WET WEATHER CONTINUING TUE AND INTO WED...BUT DIFFER SLIGHTLY IN TIMING AND EXACT FRONT PLACEMENT. SHORT WAVE OFF THE NRN CALIFORNIA COAST WILL MOVE INLAND AND MOVE INTO NRN/CNTRL ROCKIES LATE WEEKEND AND SET UP A FETCH OF MOISTURE AND SOUTHWESTERLY FLOW OVER THE NRN PLAINS. 500 MB TROUGH WILL SLOWLY MOVE EASTWARD WITH SEVERAL SHORT WAVES/LOW PRESSURE SYSTEMS MOVING NORTHEAST THRU SD INTO ERN ND/MN WITH THE FINAL ONE PASSING INTO NW MN LATE TUES-WED MORNING WITH 00Z ECMWF THE SLOWEST. HIGH PRESSURE TO BUILD SOUTHWARD BEHIND DEPARTING STORM SYSTEM FOR THU AFTN AND FRIDAY. WITH ALL THE CLOUDS AND PCPN HIGH TEMPS TO BE BLO NORMAL. && .AVIATION... QUESTION FOR THIS AFTN/EVE IS CONVECTIVE POTENTIAL. HIGH BASED SHOWER/TSTMS CONTINUE TO FORM JUST SOUTH OF CANADIAN BORDER. OTHER TSTMS SHOULD FORM IN CNTRL ND (DVL-BIS) AND MOVE EAST THIS EVENING. COVERAGE NOT WIDESPREAD THOUGH AS DEEP MOISTURE IS LIMITED. CLOUD BASES SHOULD REMAIN VFR. WINDS WILL TURN NORTHERLY THIS EVENING AS COLD FRONT MOVES SOUTH FOLLOWED BY LIKELY MVFR CLOUDS FOR OVERNIGHT INTO SAT MORNING. THE EXTENT AND LENGTH OF LOWER CLOUDS REMAINS UNCERTAIN. .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JK/RIDDLE
Hazardous weather outlook, May 18, 6:38 AM CDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 638 AM CDT FRI MAY 18 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 638 AM CDT FRI MAY 18 2007 ...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN VALLEY REGION LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE ALONG THE INTERNATIONAL BORDER THIS MORNING. SMALL HAIL IS POSSIBLE WITH THE STRONGER STORMS HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. LATER THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT...SOME OF WHICH COULD BECOME SEVERE. AFTER 3PM THE FAVORED LOCATION FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG AND NORTH OF A LINE FROM DEVILS LAKE TO GRAND FORKS AND ROSEAU. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL SHIFT SOUTH AND WEAKEN LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS WILL PERSIST ACROSS SOUTH PARTS OF THE REGION SATURDAY MORNING GRADUALLY SHIFTING SOUTH INTO SOUTH DAKOTA AND SOUTHERN MINNESOTA BY AROUND NOON. SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO SUNDAY. THE BEST CHANCES FOR ADDITIONAL STORMS WILL BE MONDAY AS ANOTHER AREA OF LOW PRESSURE APPROACHES THE REGION. UNSETTLED WEATHER WILL CONTINUE INTO MIDWEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN PARTS OF THE REGION LATE THIS AFTERNOON AND EVENING. VOELKER
In the hours before
Local storm report, May 18, 6:03 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
603 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 10 WSW HAZEL 47.96N 96.31W
05/18/2007 E0.75 INCH PENNINGTON MN PUBLIC
&&
PATRIAYDLocal storm report, May 18, 6:10 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
610 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 S WYLIE 47.95N 96.35W
05/18/2007 E0.88 INCH RED LAKE MN PUBLIC
&&
KKRAMLICHLocal storm report, May 18, 6:12 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
612 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL RED LAKE FALLS 47.89N 96.27W
05/18/2007 E0.88 INCH RED LAKE MN TRAINED SPOTTER
&&
PATRIAYDLocal storm report, May 18, 6:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
631 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 N MENTOR 47.74N 96.14W
05/18/2007 E0.75 INCH POLK MN PUBLIC
&&
KKRAMLICHLocal storm report, May 18, 6:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
637 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 SW SHARON 47.58N 97.93W
05/18/2007 E1.75 INCH STEELE ND PUBLIC
&&
PATRIAYDLocal storm report, May 18, 6:41 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
641 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL ERSKINE 47.66N 96.01W
05/18/2007 E1.00 INCH POLK MN PUBLIC
&&
KKRAMLICHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 12:00Z
11.9 hours before the tornado, 203 km from the path. May 18, 2007.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -435 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1771 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.3 K/km
Bismarck Municip, ND (KBIS), 00:00Z
0.1 hours after it, 203 km from the path. May 19, 2007.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -72 J/kg
- Surface CAPE
- 1281 J/kg
- Mixed-layer LCL
- 2820 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
- 0-3 km lapse rate
- 9.2 K/km
The surface observations
Jamestown (JMS), 56 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 67 km away, was scanning. The volume nearest the touchdown began at 23:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2007 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of May 18, 2007
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.